Alert archive / Arkansas / Flash Flood Warnings in 2020

Flash Flood Warning 8, NWS Little Rock, AR

February 18, 2020Grant County, Hot Spring County, Saline County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Feb 18, 2020, 9:13 AM CST for Grant County, Hot Spring County, Saline County, Arkansas. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 18, 2020, 9:13 AM CST (15:13 UTC)
Expired
Feb 18, 2020, 11:08 AM CST
In force
115 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Grant County, AR, Hot Spring County, AR, Saline County, AR

The radar

The Little Rock radar (KLZK), 60 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 3.2 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2513 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Feb 18, 5:45 AM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Feb 18, 5:45 AM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
545 AM CST Tue Feb 18 2020

.AVIATION...
Cold front is located from SW to NE Arkansas this morning.
Showers and isolated thunderstorms will accompany the boundary as
it moves south with additional precipitation possible through the
afternoon. MVFR to IFR conditions will prevail for most of the
day with conditions slowly improving this evening and overnight to
VFR. SE winds prevail in advance of the front with winds shifting
to the NE behind it.

&&

.PREV DISCUSSION...(ISSUED 349 AM CST Tue Feb 18 2020)
Short term...Today through Thursday
Overall the model guidance has not really changed considerably
and is still advertising a fairly progressive pattern with an
outside chance of a little winter weather. NAM solution remains
the cold outlier and even it has dropped snow amounts versus
previous runs. GFS has also back tracked from its snow amounts
versus the past few days but this model has been struggling this
entire season. Overall the ECMWF solution has been performing
admirably of late and now has no mention of snow. Feel the best
course of action will be to try to blend these solutions but
regardless, it looks like the window for any wintry precipitation
will be small with minimal accumulations.

Latest surface analysis places a cold front roughly bisecting the
state from southwest to northeast. Fairly widespread precipitation
is occurring along the boundary with the occasional rumble of thunder
occurring mainly south of the I-40 corridor where some instability
is noted. Front will continue to move through the state this morning
but its forward movement will likely be slowed somewhat as it runs
into upper ridging in the gulf.

Weak surface low along the boundary is located near Mena at this time
and expected to move into central LA by the end of the day. This
will keep higher rain chances across the south for most of the day
while rain chances will be decreasing elsewhere as the day
progresses.

Behind the front, high pressure will build into the state with much
cooler air coming in on northeast winds. Highs will occur early in
the day today with temperatures steady or slowly dropping as the
cooler air filters in. High temperatures will be in the 50s on
Wednesday and only in the 40s Thursday.

Next wave will start to approach the area late Wednesday with
precipitation initiating Wednesday night and into Thursday. With
Canadian high sitting to the north, there will be a window late
Wednesday and into early Thursday morning for some light snow or a
rain/snow mix over the north and across the higher terrain areas.
Once again the coldest air does not really get in phase with the
deepest moisture and accumulations will be light. That and the fact
the system will a quick mover and basically out of the state by
early Thursday will preclude any winter weather headlines at this
time.

High pressure will be building into the state as the period ends
with a return to chilly conditions to start the extended.

Long Term...Thursday night through Monday

The long term period will begin on a quiet note compared to the
short term. Aloft, longwave troughing will be sliding east from the
Upper MS Valley towards the OH and TN Valleys as an expansive upper
ridge moves into the nations mid section. This upper feature will
encourage a strong area of surface high pressure (~1040mb),
presently located over the high plains, to dive S towards AR. As
this happens, a surface cold front will push S towards the Gulf
Coast. Precipitation will come to an abrupt end with skies clearing
during the day Friday. Temperatures during the afternoon will be
chilly despite ample sunshine with highs topping out in the upper
30s to upper 40s.

On Saturday, the upper ridge will translate eastward with the
approach of an upper closed low moving onto the CA coast. Surface
high pressure will shift east in response to this. Surface flow will
become southerly and increase in magnitude allowing for warmer
temperatures and increased moisture to return to the lower levels of
the atmosphere. Highs will range from the mid 40s to mid 50s.
Overnight Saturday into Sunday morning, the progressive upper trough
will move across the Rockies. Lee cyclogenesis will develop over NM.
A warm front will lift Nwrd across the region in response to
strengthening surface low overnight, increasing PoPs from SW to NE
across the state.

On Sunday, the surface low is expected to move across Nrn TX/Srn OK
beneath the aforementioned upper closed low. PoPs will increase
significantly during the early to late morning time frame. At this
time, severe weather appears unlikely. Models remain in good
agreement with respect to upper features and overall development of
a surface low. However, the track begins to diverge Sunday with GFS
taking the most Nrn track and USAF taking the most Srn track. A
ECMWF/ICON blend will be used as the preferred track which lies
between both N and S solutions. Given this, the low is expected to
track over C AR Sunday night into Monday morning. A compact weak
shortwave ridge will move into the C plains by Monday, quick on the
heels of the surface low, before more pronounced troughing dives S
into the Rockies. Dry weather is expected locally on Monday before
PoPs increase heading into Tuesday. Temperatures will modify both
Sunday and Monday with sustained southerly flow. Highs will be in
50s and 60s by Monday afternoon.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...GOUDSWARD
Hazardous weather outlook, Feb 18, 4:16 AM CST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
416 AM CST Tue Feb 18 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-191115-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
416 AM CST Tue Feb 18 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

A cold front continues to move through the state this morning with
widespread precipitation accompanying the boundary. Isolated
thunderstorms will be possible along the front with localized
areas of heavy rain. However, no widespread hazardous weather is
expected.

.DAYS TWO THROUGH SEVEN...Wednesday Through Monday

Cold air will settle into the state on Wednesday behind a cold
front and remain in place over the region through the end of the
work week.

Precipitation is expected to develop over Oklahoma and western
Arkansas Wednesday night into Thursday. At this time a wintry mix
will be possible across the higher terrain of the Ozarks, Boston
Mountains, and Ouachita Mountains. Amounts are expected to be light
with minimal impacts. Precipitation is forecast to come to an end
by Thursday afternoon.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 8:03 AM CSTAreal Flood AdvisoryLZKGarland117 min
Feb 18, 10:20 AM CSTRiver Flood WarningLZKClark, Hot Spring34 hr
Feb 18, 1:34 PM CSTSpecial Weather StatementLZKBradley41 min

Nearby

Flash Flood Warnings in Arkansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.